|Norvir + drug interactions = ER visit
Nov 9, 2011
Hello. I was hoping someone could help me. I started treatment with truvada/prezista/norvir in July. Until recently it has been going well. A few weeks ago I had an unrelated surgery in the same hospital and the resident and doctor treating me for surgery prescribed 5mg of diazepam - once at night, 15mg of morphine sulfate - once in morning, once at night, and 5mg of oxycodone - one to two tablets every four hours for pain meds. No one double checked with my HIV pharmacist about drug interaction. Three days later I ended up in the ER with severe abdominal pain, distension, and constipation. The ER docter told me it was because of my pain meds. My pharmacist called me yesterday and asked if I was still taking the meds. I told her no. She said that it was a close call and that I could have overdosed because of the combination of drugs. Obviously, I am concerned. I have been trying to get more answers from the hospital, but they have circled the wagons and have kept tight-lipped about what could have happened to me. I was hoping to find someone who could tell me what could have happened with that combination and dosage of drugs with 100mg of daily Norvir. I am also worried about a "synergy effect" of the drugs when all four are taken simultaneously. Are there any websites I can go to?Please help me. The hospital has been shutting their doors to me.
| Response from Dr. McGowan
I am sorry to hear about what happened to you. I hope you are feeling better by now.
Morphine and oxycodone are both opiates and can slow down bowel function and make a person very constipated. This is true with or without HIV meds, especially since you were on both. Norvir can cause a slight decrease in the morphine levels which, if anything would lessen the effects of the morphine on the body.
The more significant interaction potential is between Norvir and diazepam. Norvir can increrase the levels of diazepam which could lead to excessive sedation or trouble breathing. This does not sound like what you experienced.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.